I am a 22 year old female and the hair on my head is rapidly falling out. You can clearly see my scalp throughout the top. I saw my dermatologist and she recommended I use the men's rogaine solution. I am concerned that it will not work for me and that I risk loosing more hair (Which i can not afford). I am very concerned and this situation is detrimental to my self esteem. Please help. I feel stuck and confused.
What are the risks of a woman using men's Rogaine? (photo)
Doctor Answers 2
Risks of Rogaine
It is important to know that the 5% Rogaine is not formally FDA approved for women. Women can use the 5% as an off label use and it is commonly used by women around the world.
Studies have shown that use of 5 % foam once daily is equivalent to twice daily - so I advise once daily.
Rogaine does not help all women but does help a significant proportion of women with the early stages of genetic hair loss. Side effects include :
- Increased hair shedding in the first 3 to 7 weeks after starting. Women who experience this should continue use despite the temporary shedding
- Headaches (rare)
- Dizziness (rare)
- Heart Palpitations (rare)
- Increased hair in the face in 1 in 20 women who use the product
- Allergy to minoxidil (very rare)
- Change in texture of hair
- Some individuals experience scalp itching with topical solutions. This is much less likely with foam formulations.
Women who are pregnant or who are trying to become pregnant should not use minoxidil and women with heart problems should not use minoxidil. Women who do not have a diagnosis of the cause of their hair loss should be cautious about using minoxidil. Minoxidil helps genetic hair loss (also called androgenetic alopecia). Rogaine is less effective in the other 99 causes of hair loss.
There are 3 main problems with Rogaine/Minoxidil as follows:
1. It is only a mild hair growth stimulant being that it works on only one of the follicle growth receptors. Also it has only been proven effective for about 20% of people who try it.
2. It is required to be deployed in an alcohol base to work. This unfortunately causes scalp irritation in many people. Something we see pretty regularly in our practice in new patients unfortunately.
3. It doesnt actually stop the CAUSE of hair loss as it is only a growth stimulant. this means that unless you have first stopped you hair loss cause you are taking one step forward and two back and your hair loss will eventually catch up and overtake the regrowth anyway. Effectively you are just delaying your hair loss temporarily.
I recommend that you see a hair loss specialist to 1st determine your cause or causes of hair loss and have them create a personalized hair regrowth program for you which will first stop the hair loss and then work to regrow your hair with a more effective solution than Minoxidil.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.